Introduction: We present the case of a 44-year man with a fulminant necrotizing myositis and fasciitis and streptococcal toxic shock syndrome, the patient being under treatment with tocilizumab and methotrexate for rheumatoid arthritis.
Case presentation: He presented to the emergency department with diarrhea, flu-like symptoms and intense progressive pain in the right thigh after having shoveled while doing building work at home. His condition deteriorated within hours, he developed severe rhabdomyolysis, multiple organ dysfunction syndrome, disseminated intravascular coagulopathy and died, despite early treatment.
Discussion: A great index of suspicion for severe necrotizing soft tissue infections is necessary in patients on tocilizumab or other biologic immunosuppressive agents. The possible mechanisms in this setting include lowering CRP involved in innate immune responses, decrement of neutrophil count and function, increasing iron availability for infection, as well as high expression of vimentin, the streptococcal binding protein, by regenerating muscle fibers after trauma. Diarrhea due to endotoxins and flu-like symptoms may be early and sometimes they may be the only presenting signs of severe group A streptococcal infection in patients with blunt trauma on biologics. Low initial CRP and white blood cell count may be misleading. A rapid streptococcal strip test may help anticipate and possibly prevent a deleterious evolution in such patients.
Conclusion: Biologics may modify the clinical presentation of NF, the LRINEC score, and the pathology decision algorithm. A great index of suspicion for severe soft tissue infections is required in patients on biologics with blunt trauma, especially when presenting with flu-like symptoms, diarrhea, or vomiting.
Case report; Group A Streptococcus; Necrotizing fasciitis; Streptococcal toxic shock syndrome; Tocilizumab
CRP: C -Reactive Protein
GAS: Group A Streptococcal Infections
LRINEC: Laboratory Risk Indicator of Necrotizing Fasciitis Score
NF: Necrotizing Fasciitis
RA: Rheumatoid Arthritis
STSS: Streptococcal Shock Syndrome
Group A streptococcus rarely produces life-threatening, rapidly progressive invasive infections such as necrotizing fasciitis (NF) or necrotizing myositis. Tocilizumab, a humanized anti-IL-6 receptor antibody, is a very efficient biologic therapy for rheumatoid arthritis (RA), systemic juvenile arthritis, giant cell arteritis and others. Tocilizumab alleviates systemic signs of inflammation, such as fever, anemia and leukocytosis and decreases the C- reactive protein (CRP) .
Theory: Patients on immunosuppressive drugs, including tocilizumab and other biologics, may present in the Emergency Department with atypical clinical and laboratory signs of severe soft tissue infections.
A 44-year male patient presented with flu-like symptoms, diarrhea and intense progressive pain in the right thigh after having shoveled while doing building work at home. He had been diagnosed 3 years before with seropositive RA and had been taking ever since Methotrexate 20 mg/week and for the last 8 months tocilizumab 162 mg/week (after failing leflunomide and golimumab). In the territorial hospital, examination revealed a discretely increased in volume right thigh, with no skin laceration. Analyses showed mild inflammation (CRP 12.9 mg/L, normal 0-5 mg/L), increased CK (1269IU/L, normal 24-195 IU/L) and leukopenia (2500 WBC/μL). Stool cultures (and examination for parasites) were negative. Ultrasonography found only muscle edema. Clindamycin, analgesics and ice packs were given. Within a few hours the thigh pain became excruciating and his status deteriorated, with perioral and peripheral cyanosis, arterial hypotension and discoloration of the thigh; rhabdomyolysis enzymes were markedly increased at this time (CK 22170UI/L, AST 1096 UI/L, ALT 396 UI/L). For the suspicion of NF the LRINEC score at admission time was 0, shortly reaching 6. He received large spectrum antibiotics (Meropenem, Vancomycin, Clindamycin) and underwent excision of right medial vastus and extensive fasciotomy of the right thigh. Pus was not seen. Extemporaneous histology showed diffuse, extensive, early rhabdomyolysis. He shortly developed hemorrhagic shock (Hb 5.8 g/dL), disseminated intravascular coagulation, multiple organ dysfunction (acute cardio-circulatory, renal, hematologic, respiratory and hepatic failure, neurologic dysfunction) and was transferred by helicopter to our Intensive Care Department. CVVHDF, coagulation factors (VIIa, prothrombinic complex), fibrinogen, antifibrinolytic agents, blood products (MER, PPC, cryoprecipitate, CTS), antibiotics (including Penicilline, Clindamycin, Meropenem) were given, then hemostatic surgery, extensive debridement and amputation were performed, with no effect. He presented asystole; resuscitation was ineffective. All cultures harvested from the plague and blood were positive for beta-hemolytic group Streptococcus pyogenes. The final histopathological findings were characteristic for both necrotizing fasciitis and myositis.
Necrotizing soft tissue infections include NF and necrotizing myositis, dreaded infections which may evolve within hours to fatal complications [2,3]. In NF soft tissue pain is often disproportionately intense, and other clinical findings may be scarce or late . Examinations (MRI, CT, ultrasound) may help the diagnosis. An over 3 mm hyperintense fascial signal on fat-suppressed T2 MRI scan suggests NF . The LRINEC (Laboratory Risk Indicator of Necrotizing Fasciitis) score was developed to early assess NF risk . Early exploratory biopsy is advised, and a clinical decision algorithm was suggested based upon histopathology .
Importantly, group A streptococcal infections (GAS) do not produce tissue gas, while purulent discharge may be minimal . Mortality of GAS- necrotizing fasciitis is 20%, but may reach even beyond 70% when complicated by streptococcal shock syndrome (STSS) . Clinical presentation of STSS include, 24-48 hours before onset, high fever, chills, myalgia and often vomiting or diarrhea with negative stool cultures, as in our patient, due to streptococcal enterotoxins . The source is often an upper respiratory tract infection.
Streptococcus enterotoxins function as superantigens, able to activate large number of lymphocytes. Other factors depending on the germ and host, including RA, immunosuppression, NSAIDs or proton pump inhibitors, augment infections risk [3,7]. Blunt trauma and muscle strains, like in our case, increase NF risk with up to 85% lethality [6,7]. Vimentin expressed by regenerating muscle cells after injury is also the major skeletal muscle GAS-binding protein [7,8].
Severe soft tissue infections including NF were reported on biologics, more frequent on tocilizumab [9-14]. The pro-inflammatory cytokine IL-6 controls the liver synthesis of CRP involved in opsonization, phagocytosis and complement activation . Tocilizumab decreases neutrophil count and functions, inhibits ferritin and the iron-sequestering hormone hepcidin responsible for inflammatory anemia, but makes serum iron available for bacterial growth [1,16,17].
Antibiotic therapy (penicillin and clindamycin for the antitoxin effect), surgical debridement and general support (and possibly intravenous immunoglobulins or hyperbaric oxygen) should be instituted early . Active observation and rapid antigen detection test for Streptococcus may shorten the time to surgery .
Biologics may modify the clinical presentation of NF, the LRINEC score, and the pathology decision algorithm. A great index of suspicion for severe soft tissue infections is required in patients on biologics with blunt trauma, especially when presenting with flu-like symptoms, diarrhea or vomiting. Increased awareness and an informative card for emergency use could help improve the outcome.
The Authors declare that there is no conflict of interest.
This research received no specific grant from any funding agency in the public, commercial, or not-for profit sectors.
Written informed consent was obtained from a legally authorized representative for anonymized patient.
“Emergency Clinical County Hospital” does not require ethical approval for reporting individual cases or case series.
Conceptualization: Laura Damian, Oana Antal. Methodology: Laura Damian, Oana Antal. Writing- original draft: Laura Damian, Oana Antal. Writing- review and editing: Nicolae Cezar Gorcea, Cristina Lenut, Vasile Bintintan, Liliana Rogojan, Laura Damian, Oana Antal. Supervision: Laura Damian.
Language editing: Mrs. Ioana Robu
Data sharing is not applicable to this article as no datasets were generated or analyzed during the current study.
Citation: Antal O, Gorcea NC, Lenut C, Bintintan V, Rogojan L, et al. (2020) Fulminant Necrotizing Fasciitis and Myositis with Streptococcal Toxic Shock Syndrome in A Patient with Rheumatoid Arthritis on Tocilizumab. A Case Report. J Emerg Med Trauma Surg Care 7: 052
Copyright: © 2020 Oana Antal, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.